South Dakota, 2003

Hail in South Dakota, May 23, 2003

May 23, 2003 · NWS UNR · 2 events in 1 county or zone

A combination of strong winds and large hail broke windows in houses and vehicles as a thunderstorm passed through the communities of Grass Mountain and Spring Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A combination of strong winds and large hail broke windows in houses and vehicles as a thunderstorm passed through the communities of Grass Mountain and Spring Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 23, 12:45 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, May 23, 12:45 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
145 PM MDT FRI MAY 23 2003

WK S/W AND SFC TROF MVG ACRS FA THIS AFT AND EVNG WL CONT TO KICK
OFF SCT SHWS/TSTMS...MAINLY EAST OF RAP. BEST CAPE AND INSTABILITY
OVR SRN AND S-CENT AREAS. MAY BE AN ISOLD SVR STORM OR TWO IN S-CENT
SD WHERE THE BEST SHEAR IS. SHWS/TSTMS SHLD END BEFORE MIDNIGHT AS
TROF MVS E OF FA.

UPPER RIDGE WL BUILD INTO FA FOR THE WEEKEND...BRINGING DRY WX AND
TEMPS IN THE 70S TO LOWER 80S. NEXT CHC PCPN ON MONDAY AFT AND NIGHT
AS S/W ROTATES ARD SW U.S. UPPER RIDGE.

IN THE EXTENDED...UPPER RIDGE WL BRING TEMPS IN 80S AND DRY WX FOR
TUES. MORE ACTIVE PATTERN SETTING UP FOR MIDDLE OF NEXT WK AND WL
CONT CHC OF SHWS/TSTMS ON WED/THURS. LKS DRY FOR LATTER PART OF WK.
WARM TEMPS SHLD CONT ON WED...BEFORE COOLING BACK TO SEASONABLE
NORMS FOR THURS/FRI.

.UNR...NONE.
Hazardous weather outlook, May 23, 5:30 AM MST, 10 hours 30 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED LATE MONDAY AFTERNOON AND
EVENING OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. TUESDAY
THROUGH THURSDAY WILL SEE A DAILY CHANCE OF THUNDERSTORMS. THESE
STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT SOME STRONGER STORMS
MAY PRODUCE SOME HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 23, 2:38 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
338 PM MDT FRI MAY 23 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 AM    12 N PHILIP               SD   .88 INCH HAIL
05/23/03   HAAKON                         REPORTED BY STORM
                                          SPOTTER.

The radar

The North Platte radar (KLNX), 154 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Todd

When
May 23, 4:00 PM MST
Where
Todd County, 2 mi SW of Parmelee
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.300, -101.050

Hail, Todd

When
May 23, 4:08 PM MST to 4:15 PM MST
Where
Todd County, 6 mi NW of St Francis
Measured
1.25 in hail
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.200, -101.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360202, 5360203.